Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 40, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 21, 2019, 11:11 PM CDT for 4 counties in Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2019, 11:11 PM CDT (04:11 UTC)
- Expired
- Aug 22, 2019, 5:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, IL, Effingham County, IL, Jasper County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 11:30 PM CDT | HEAVY RAIN 1.18 | Teutopolis, IL | 1-HOUR TOTAL. APRS MESONET |
| Aug 22, 12:45 AM CDT | HEAVY RAIN 1.58 | 5 Nnw Olney, IL | APRS MESONET |
| Aug 22, 12:45 AM CDT | HEAVY RAIN 2.14 | Teutopolis, IL | APRS MESONET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WGUS53 KILX 220411
FFWILX
ILC025-049-079-159-221015-
/O.NEW.KILX.FF.W.0040.190822T0411Z-190822T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1111 PM CDT Wed Aug 21 2019
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Southwestern Jasper County in southeastern Illinois...
Northern Richland County in southeastern Illinois...
Northeastern Clay County in south central Illinois...
Effingham County in south central Illinois...
* Until 515 AM CDT Thursday.
* At 1111 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen in some locations. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Effingham, Olney, Newton, Altamont, Teutopolis, Clay City, Watson,
Dieterich, Beecher City, Edgewood, Bible Grove, Shumway, Montrose,
Wheeler, Sailor Springs, Ingraham, West Liberty, Bogota, Dundas and
Moccasin.
This includes the following highways...
Interstate 57 between mile markers 144 and 166.
Interstate 70 between mile markers 79 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3902 8880 3919 8880 3920 8847 3917 8847
3917 8837 3876 8794 3868 8838
$$
DeubelbeissWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:31 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 21, 8:31 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 831 PM CDT Wed Aug 21 2019 .SYNOPSIS... Issued at 340 PM CDT Wed Aug 21 2019 The threat of showers and some thunderstorms will persist across central and southeast Illinois through Thursday night. The best chances will be along and south of I-72, where around 1 to 1.5 inches of rain is possible by dawn Friday. A chance of showers and thunderstorms will linger in southeast IL on Friday before the frontal boundary pushes further south of the area. Warm and humid conditions again this afternoon will transition to cooler and less humid conditions during the next few days. && .UPDATE... Issued at 816 PM CDT Wed Aug 21 2019 A few showers and thunderstorms are developing across central Illinois this evening and expect to see widely scattered coverage continue over the next few hours. A boundary is draped roughly along the I-70 corridor this evening where dew points are pooling into the low to mid 70s contributing to moderately strong instability on the warm side of the boundary. Moderate and slightly elevated instability is in place farther north. MUCAPE values of around 2000 J/kg are indicated up to roughly the I-72 corridor, and the instability gradient seems to the be the focus so far for convection. Meanwhile, to the west, an MCV is noted coming across the Mississippi River near Quincy and seems to be the impetus for the current convection. A shortwave trough is just behind digging across the mid Missouri River Valley. These features will continue to support widely scattered showers and storms into the overnight hours then should exit east during the predawn hours Thursday. && .SHORT TERM...(This evening through Thursday) ISSUED AT 340 PM CDT Wed Aug 21 2019 Remnants of an MCS that moved into central IL this afternoon, produced an outflow boundary that was pushing se toward I-70 at mid afternoon. A few mainly light rain showers were over the IL river valley behind this boundary with some thunderstorms over ne IL tracking ENE toward Chicago metro. A band of thunderstorms extended from near Evansville IN into southeast MO and nw AR, more numerous over the Ozarks. LAPS capes were 2000-3200 j/kg over eastern/se IL, while higher capes over 3500 j/kg were over sw IL into southern MO with better support of stronger thunderstorms sw of our CWA. Also have an MCV near the IA/MO border with scattered convection over parts of IA into nw MO. Mostly cloudy to overcast skies prevailed over central IL with partly sunny skies in southeast IL. Expect convection chances to increase into tonight across the CWA as outflow boundary moving into southeast IL could develop some late day convection, and also the MCV moving east from IA and northern MO to increase coverage of convection over northern CWA too going into tonight. SPC day1 update continues a marginal risk of severe storms over southern half of CWA into this evening for mainly gusty winds. Also have marginal to slight risk of excessive rainfall thru tonight, highest chances (slight chance) in southeast IL. Lows overnight mostly in the mid to upper 60s, but range from lower 60s nw of Peoria to near 70F in southeast IL. Best chances of convection to shift into southern CWA on Thu as frontal boundary slowly moves southward into southern/se IL while marginal risk of severe storms shifts just south of CWA on Thu. WPC has a marginal risk of excessive rainfall over southeast IL mainly south of I-70 on Thu. Highs Thu in the upper 70s to near 80F in central IL and lower 80s south of I-70. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 340 PM CDT Wed Aug 21 2019 Convection chances linger over southern CWA especially southeast IL Thu night into Friday as a weak surface low tracks along the boundary to our south into the mid MS river valley overnight Thu night. Meanwhile northern CWA starts drying out. Lows Thu night range from upper 50s to around 60F northern CWA and mid 60s se of I-70. Highs Friday in the upper 70s in central IL and around 80F in southeast IL, with less humid conditions especially in central IL. Lingering small chances of showers and isolated thunderstorms in far southeast IL Friday night into Saturday, while brunt of CWA should be dry with frontal boundary getting further south. Highs Saturday again in the upper 70s to near 80F and less humid air pushing into southeast IL too by Saturday. Saturday night into Sunday appears dry over much of CWA, then slight chance of convection in southeast IL on Sunday afternoon due to weak instability toward the Ohio river valley. Lows Sat night in the upper 50s to near 60F, highs Sunday in the upper 70s to near 80F. Dry wx expected across area on Sunday night with lows of 60-65F. Extended models show a large mid/upper level northern stream trof digging into the Midwest by Monday and across the Great Lakes region by Tue and digging further into the area by next Wed. A frontal boundary to push se into the area early next work week, though some timing differences between models with this feature. Stayed close to consensus from Monday on. This could return a chance of showers and a few thunderstorms Monday into Wed over the area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed Aug 21 2019 A few widely scattered showers and thunderstorms are possible across central Illinois this evening and tonight, but expect coverage to remain fairly low so will only include a VCSH in the forecast for now. Precip chances will shift east overnight, then attention will turn to fog and stratus development. For now the best chances for fog appear along the I-72 corridor terminals where a surface boundary is lingering and dew point remain in the low to mid 70s. There is another slight chance for showers and storms on Thursday, but it appears the focus will shift south of the terminals towards the I-70 corridor. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Deubelbeiss SYNOPSIS...07 SHORT TERM...07 LONG TERM...07 AVIATION...Deubelbeiss
Hazardous weather outlook, Aug 21, 3:22 PM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 322 PM CDT Wed Aug 21 2019 ILZ027>031-036>038-041>046-221100- Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria- Piatt-Stark-Tazewell-Vermilion-Woodford- 322 PM CDT Wed Aug 21 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will be possible through tonight: however, severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Thunderstorm chances will linger across the area Thursday and Thursday night. The potential for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. ILZ040-047>057-061>063-066>068-071>073-221100- Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Macon-Menard-Morgan-Moultrie-Richland- Sangamon-Schuyler-Scott-Shelby- 322 PM CDT Wed Aug 21 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will be possible through tonight. There is a Marginal Risk that some of the storms may produce damaging wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Thunderstorm chances will linger across the area Thursday through Friday. The potential for severe weather appears low both days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 8 pm.
In the hours before
Local storm report, Aug 21, 9:25 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
925 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HEAVY RAIN DECATUR AIRPORT 39.83N 88.87W
08/21/2019 M1.32 INCH MACON IL ASOS
MOST OF THE RAIN FELL BETWEEN 8-9 PM
0835 PM HEAVY RAIN DECATUR 39.85N 88.93W
08/21/2019 M1.38 INCH MACON IL MESONET
RAIN FELL IN 45 MINUTES. WEST SIDE OF TOWN.
&&
25Local storm report, Aug 21, 9:29 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
929 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM FUNNEL CLOUD 2 SSE HARRISTOWN 39.81N 89.05W
08/21/2019 MACON IL BROADCAST MEDIA
FROM WAND-TV
&&
25Special weather statement, Aug 21, 10:34 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1034 PM CDT Wed Aug 21 2019
ILZ066-067-071-072-220415-
Clay-Richland-Jasper-Effingham-
1034 PM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JASPER...NORTHERN
RICHLAND...NORTHEASTERN CLAY AND EFFINGHAM COUNTIES UNTIL 1115 PM
CDT...
At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shumway to near Ingraham. Movement was
northeast at 5 mph.
Winds in excess of 40 mph and torrential rain will be possible with
these storms.
Locations impacted include...
Effingham, Olney, Altamont, Teutopolis, Watson, Noble, Dieterich,
Beecher City, Bible Grove, Shumway, Wheeler, Sailor Springs,
Ingraham, West Liberty, Bogota, Dundas, Moccasin, Mason, Wakefield
and Heartville.
This includes the following highways...
Interstate 57 between mile markers 145 and 166.
Interstate 70 between mile markers 79 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3904 8881 3917 8880 3919 8876 3920 8852
3881 8793 3865 8827
TIME...MOT...LOC 0333Z 243DEG 5KT 3913 8866 3880 8823
DeubelbeissThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:34 PM CDT | Special Weather Statement | ILX | Effingham | 41 min |
| Aug 21, 11:45 PM CDT | Special Weather Statement | ILX | Lawrence | 45 min |
| Aug 22, 1:34 PM CDT | Special Weather Statement | ILX | Christian, Douglas, Macon, Moultrie, Vermilion | 116 min |
| Aug 22, 2:38 PM CDT | Special Weather Statement | ILX | Christian, Coles, Douglas, Edgar, Moultrie, Shelby | 112 min |
| Aug 22, 3:42 PM CDT | Special Weather Statement | ILX | Clark, Coles, Cumberland, Douglas, Edgar, Effingham and 2 more | 2 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.